Try it
Pharmacology · Cardiovascular drugs: torsades de pointes
Sample itemA 58-year-old woman on sotalol has serum potassium 2.8 mmol/L. She has episodes of polymorphic ventricular tachycardia with a twisting axis, QTc of 580 ms, and between episodes she is alert with a pulse. Which drug should be given first?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Intravenous magnesium sulfate
Torsades de pointes arises from early afterdepolarisations when repolarisation is prolonged. Intravenous magnesium suppresses them even when serum magnesium is normal, and potassium is corrected with removal of the offending drug. Further QT-prolonging drugs worsen the arrhythmia, and overdrive pacing or isoprenaline may be needed for pause-dependent episodes.
Option by option
A. Intravenous amiodarone
Amiodarone prolongs the QT interval and can worsen torsades.
B. Intravenous procainamide
Procainamide is a class IA drug that prolongs the QT interval.
C. Intravenous ibutilide
Ibutilide is a class III drug that prolongs repolarisation and can itself cause torsades.
D. Intravenous magnesium sulfate (correct)
Correct. Magnesium is first-line and stabilises the membrane against afterdepolarisations.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?